Case ReportTopical Thrombin-Related Corneal CalcificationKratl, Hayyam MD*ıı; İrkeç, Murat MD*; Alaçal, Sibel MD*; Söylemezoğlu, Figen MD†Author Information From the *Ocular Oncology Service, Department of Ophthalmology, Hacettepe University School of Medicine, Ankara, Turkey; and the †Department of Pathology, Hacettepe University School of Medicine, Ankara, Turkey. Received for publication December 9, 2005; accepted for publication March 11, 1006. The authors state that they have no proprietary interest in the products named in this article. Reprints: Hayyam Kiratli, MD, Department of Ophthalmology, Hacettepe Hastanesi, Goz ABD Sıhhiye, 06100 Ankara, Turkey (e-mail: [email protected]). Cornea: September 2006 - Volume 25 - Issue 8 - p 984-986 doi: 10.1097/01.ico.0000225715.08254.74 Buy Metrics Abstract Purpose: To report a highly unusual case of corneal calcification after brief intraoperative use of topical thrombin. Methods: A 44-year-old man underwent sclerouvectomy for ciliochoroidal leiomyoma, during which 35 UNIH/mL lyophilized bovine thrombin mixed with 9 mL of diluent containing 1500 mmol/mL calcium chloride was used. From the first postoperative day, corneal and anterior lenticular capsule calcifications developed, and corneal involvement slightly enlarged thereafter. Results: A year later, 2 corneal punch biopsies confirmed calcification mainly in the Bowman layer. Topical treatment with 1.5% ethylenediaminetetraacetic acid significantly restored corneal clarity. Six months later, a standard extracapsular cataract extraction with intraocular lens placement improved visual acuity to 20/60. Conclusion: This case suggests that topical thrombin drops with elevated calcium concentrations may cause acute corneal calcification in Bowman layer and on the anterior lens capsule. © 2006 Lippincott Williams & Wilkins, Inc.